Skin Darkening from Laser Hair Removal

I have had several laser hair removal treatments for facial hair, and have noticed that my face has been getting darker. Even though I am of a darker complexion I have never gotten any burns. But recently my face seems much darker and uneven. Is there anything that I can use to help even out and lighten the darker areas?

Doctor Answers (3)

Darker skin after laser hair removal

+1

It is certainly possible to have darkening of the skin in the treated area after laser hair removal.  In darker skin types this type of darkening (postinflammatory hyperpigmentation) can arise after any trauma to the skin (e.g. acne, mild burns).  If the laser caused this, then typically the pattern of darkening looks like the pattern of the laser application (circles or rectangles etc depending on the laser)...

I'd show your doctor to see about the diagnosis and also about getting bleaching creams to speed up the resolution of this which can take months.  Most docs will prescribe something containing hydroquinone cream.  Careful sun protection is very helpful.


Seattle Dermatologic Surgeon

Darkening after laser hair removal

+1

Without getting a burn or blister, it is possible that any trauma, including friction from rubbing your skin hard with a towel, can induce darkening (postinflammatory hyperpigmentation). This is usually temporary but can take many months to go away.  Prescription lightening creams and religious application of daily sunscreen is important.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Laser Hair Removal Causing Darkening of the Skin

+1

You may be experiencing post inflammatory hyperpigmentation from the laser treatments.

I recommend that you return to your treating physician and discuss the possible use of a prescription strength bleaching cream containing 4% hydroquinone.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.